Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Shreveport, LA

May 14, 2009Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 14, 2009, 3:00 AM CDT for Howard County, Sevier County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2009, 3:00 AM CDT (08:00 UTC)
Expired
May 14, 2009, 4:00 AM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:11 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:17 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 13, 10:17 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT WED MAY 13 2009

.DISCUSSION...
QUITE A FEW CHANGES TO THE FORECAST THIS EVENING...AS A NEARLY
LINEAR LINE OF BKN SUPERCELLS HAVE DEVELOPED ALONG A WEAK COLD
FRONT THAT EXTENDS FROM NEAR JLN...TO TUL...TO JUST N OF OKC...SW
TO NEAR CHK...TO LTS AS OF 03Z. THE LATEST PALESTINE/LEDBETTER
PROFILERS INDICATING A 30-35KT SRLY LLJ DEVELOPING ACROSS CNTRL TX
THIS EVENING...WITH THE LLJ EXPECTING TO INCREASE FURTHER AHEAD OF
THE FRONT OVERNIGHT...THUS ENHANCING ADDITIONAL FORCING
ALONG/AHEAD OF THE FRONT AS IT BECOMES STATIONARY BETWEEN 09-12Z
FROM ALONG THE RED RIVER BORDERING TX AND OK...NE TO NEAR A M89
AND RUE LINE. THE LLJ FORCING...IN ADDITION TO AMPLE SFC BASED
INSTABILITY AHEAD OF THE FRONT /STILL SOME 2500-3000+ J/KG OF
CAPE...LI/S -6 - (-8) AHEAD OF THE CONVECTION OVER SRN/ERN
OK/...AND STEEP LAPSE RATES ALOFT SHOULD SUSTAIN CONVECTION FOR
MUCH OF THE OVERNIGHT HRS BEFORE WEAKENING AROUND OR JUST AFTER
12Z. WHERE THAT WILL HAPPEN IS STILL UNCERTAIN...BUT WITH THE NRN
NE TX/SE OK/SW AR COUNTIES STILL REELING FROM SUBSTANTIAL FLOODING
AFTER 4-10+ INCHES FELL SINCE SATURDAY...FELT A FLASH FLOOD WATCH
WAS JUSTIFIED AS CELL TRAINING IS LIKELY IN VC OF THE STATIONARY
FRONT LATE TONIGHT/THURSDAY MORNING. EXPECTING POTENTIALLY 1-3 OF
ADDITIONAL RAINFALL OVER PORTIONS OF THE WATCH AREA...BEFORE THE
DEVELOPING MCS WEAKENS THURSDAY MORNING. WILL ALLOW THE MID SHIFT
TO ADJUST THE WATCH A LITTLE FURTHER S IF NECESSARY...BUT
DISTANCE/TIME PROGS SHOW THE LEADING EDGE OF THE CONVECTION
REACHING CHOCTAW CO. OK AROUND 10Z.

ALSO ADDED SVR WORDING WHILE BEEFING UP POPS FOR THE NW ZONES
TONIGHT...AND ALSO MADE POP CHANCES TO THURSDAY/S FORECAST AS
WELL...WITH THE CONVECTION LIKELY SENDING AN OUTFLOW BNDRY SWD
INTO THE AREA THURSDAY MORNING...WHICH MAY HELP IGNITE ADDITIONAL
CONVECTION BEFORE THE LOSS OF THE LLJ. THUS...AFTERNOON HEATING
AND THE APPROACH OF THE ATTENDANT SHORTWAVE MAY ALSO HELP FIRE
CONVECTION THROUGHOUT THE DAY AS WELL...MAINLY OVER N LA/SW AR.

MADE ONLY MINOR CHANGES TO THE TEMP FORECAST...BUT DID BEEF UP
CLOUD GRIDS AS LOW STRATUS AND CIRRUS CANOPY WILL ADVECT INTO THE
REGION OVERNIGHT.

FLASH FLOOD WATCH AND THE UPDATED ZONES HAVE BEEN ISSUED...GRIDS
WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
BOUNDARY LAYER MOISTURE WILL INCREASE OVERNIGHT AS SOUTHERLY LOW
LEVEL WINDS CONTINUE. EXPECT WIDESPREAD MVFR CEILINGS BETWEEN 14/08Z
AND 14/14Z. VISIBILITY MAY ALSO LOWER TO BETWEEN 3 TO 5 MILES IN
PATCHY FOG AFTER 08Z AND CONTINUE TIL JUST AFTER SUNRISE. VFR
CONDITIONS SHOULD RETURN BY MID MORNING THURSDAY. A COLD FRONT WILL
BE NEARING THE EXTREME SOUTHEAST CORNER OF OKLAHOMA AROUND 14/12Z
AND THE SYSTEM MAY MOVE A LITTLE DEEPER INTO NORTHEAST TEXAS AND
PARTS OF SOUTHWEST ARKANSAS BEFORE STALLING AND LIFTING BACK NORTH
THURSDAY NIGHT. CEILINGS OF 4 KFT TO 6 KFT ASSOCIATED WITH THIS
BOUNDARY MAY DROP TO NEAR THE INTERSTATE 30 CORRIDOR WITH CEILINGS
AROUND 10 KFT REACHING THE INTERSTATE 20 CORRIDOR. SCATTERED
THUNDERSTORMS POSSIBLE ALONG THIS BOUNDARY. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  68  88  69 /  10  30  20  20  20
MLU  68  87  67  88  68 /  10  30  20  30  20
DEQ  67  83  64  87  68 /  50  50  20  20  20
TXK  68  85  67  87  69 /  30  50  20  20  20
ELD  68  85  66  87  68 /  20  40  20  20  20
TYR  71  87  70  88  70 /  10  30  20  20  20
GGG  70  86  69  88  69 /  10  30  20  20  20
LFK  70  88  70  89  69 /   0  20  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARZ050-051-059>061.

LA...NONE.
OK...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: TXZ096.

&&

15/14
Hazardous weather outlook, May 13, 12:00 PM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 13 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-141100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING MAINLY ALONG AND NORTH OF I-30. THERE IS A SLIGHT RISK
THAT AN ISOLATED THUNDERSTORM MAY REACH SEVERE LIMITS WITH
BRIEF DAMAGING WIND GUSTS AND NICKEL SIZED HAIL. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-
MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...EAST TEXAS AND
PORTIONS OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE THIS
MORNING. HOWEVER...THUNDERSTORMS...IF ANY DEVELOP...ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:48 PM CDTFlash Flood WatchSHVBowie, Red River13 hr
May 14, 2:37 AM CDTSevere Thunderstorm WarningSHVRed River53 min
May 14, 3:28 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more62 min
May 14, 3:52 AM CDTTornado WarningSHVBowie38 min
May 14, 4:17 AM CDTFlash Flood WarningSHVBowie, Red River4 hr
May 14, 4:17 AM CDTTornado WarningSHVBowie50 min
May 14, 4:27 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Harrison, Marion, Morris and 2 more48 min
May 14, 5:16 AM CDTSevere Thunderstorm WarningSHVBossier, Webster44 min
May 14, 5:41 AM CDTFlash Flood WarningSHVColumbia, Lafayette3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.